ABUSE OF PRESCRIPTION AND OVER-THE-COUNTER DRUGS
WHAT WE KNOW
Prescription pain relievers, especially those with opioids such as morphine and codeine, must be used carefully and under a
- Using prescription pain relievers in combination with other prescription drugs, such as antidepressants, or with OTC drugs, such as cough syrups and allergy medicines, can lead to respiratory failure.
- Talk to your doctor about your medical history before you take a prescribed drug. Some drugs, even if used properly, may worsen other health conditions.
- You can get addicted to prescription drugs.
- Opioids affect the part of the brain that controls what we perceive as pleasure, resulting in an initial euphoria. But they can also produce drowsiness and constipation and can depress breathing.
- Chronic use of opioids can result in a tolerance for them so that you need higher doses to obtain the same initial results.
Central nervous system (CNS) depressants are used to treat anxiety and sleep disorders but can become addictive.
- CNS depressants should not be used with any medication or substance that also causes sleepiness, for they can slow breathing or slow both the heart and breathing, which can be fatal.
- CNS depressant abuse often occurs in conjunction with the abuse of another substance or drug, such as alcohol or cocaine.
Stimulants are prescribed to treat narcolepsy (a sleep disorder that includes uncontrollable sleepiness and frequent daytime sleeping) and attention deficit hyperactivity disorder (ADHD). But when stimulants are misused, they can be addictive, dangerous, and even fatal.
- Stimulants increase alertness, attention, and energy but also cause increases in blood pressure, heart rate, and respiration. Stimulants such as Dexedrine and Ritalin also increase the levels of dopamine in the brain and body, which can give the user a sense of euphoria. If used appropriately, patients with ADHD do not become addicted to stimulant medications, but when misused, stimulants can be addictive.
- Misuse of stimulant medication can be extremely dangerous, resulting in an irregular heartbeat, dangerously high body temperatures, and/or possible cardiovascular failure or seizures.
- Taking high doses of stimulants repeatedly over a short period of time can make you feel hostile or paranoid.
- Stimulants should not be mixed with antidepressants or OTC cold medicines containing decongestants. The antidepressants may enhance the effects of the stimulants. Combining stimulants with decongestants may cause blood pressure to become dangerously high or lead to irregular heart rhythms.
Read the instructions that come with any medication – prescription or over-the-counter. All drugs should be taken exactly as recommended. Report any side effects to your doctor.
Even if you have the same symptoms as a friend does, never take someone else’s prescription drugs.
Back to top
Back to Issues page